Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 88, NWS Aberdeen, SD

July 15, 2000Day County, Marshall County, Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 15, 2000, 11:28 PM CDT for Day County, Marshall County, Roberts County, South Dakota. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 2000, 11:28 PM CDT (04:28 UTC)
Expired
Jul 16, 2000, 12:15 AM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Day County, SD, Marshall County, SD, Roberts County, SD

The radar

The Aberdeen radar (KABR), 81 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 11:35 PM CDTThunderstorm Wind 52 EGrenville, SDHigh winds brought several large branches down.
Jul 15, 11:40 PM CDTHail 0.75Eden, SD
Jul 15, 11:45 PM CDTHail 1Sisseton, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1285 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 160430
SVRABR
SDC037-091-109-160515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1128 PM CDT SAT JUL 15 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTHEASTERN DAY COUNTY IN NORTHEAST SOUTH DAKOTA
  EXTREME SOUTHEASTERN MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA
  ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 1215 AM CDT

* AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF SISSETON...MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SISSETON AROUND 1200 AM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW!

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ABERDEEN.
$$
LAT...LON 4569 9730 4551 9731 4550 9703 4569m 9701

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 8:55 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 15, 8:55 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
855 PM CDT SAT JUL 15 2000

COLD FRONT JUST TO THE WEST OF THE MISSOURI RIVER AT 8 PM THIS
EVENING AND MOVING EAST. THE RUC SHOWS COOLING MID LEVEL TEMPS
THROUGH THE NIGHT AS THIS FRONT MOVES EAST. THEREFORE...WITH PLENTY
OF MOISTURE AND INSTABILITY IN PLACE...TSRAS SHOULD DEVELOP ALONG
THIS FRONT THROUGH THE NIGHT. BEHIND FRONT...WINDS WILL BECOME N
WITH CLEARING SKIES. WILL LEAVE CURRENT FORECAST AS IS AND CLEAN UP
C AND NC SD AFTER TSRA THREAT PASSES.

.ABR...NONE

MOHR

N

In the hours before

Local storm report, Jul 15, 7:24 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
724 PM CDT SAT JUL 15 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
x
0610 PM    6 NW DRAPER               SD   1.75 INCH HAIL
07/15/00   JONES                          COVERED THE GROUND

PARKIN

N
Local storm report, Jul 15, 8:23 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
823 PM CDT SAT JUL 15 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    5 NE VAN METRE            SD   1.75 INCH HAIL
07/15/00   STANLEY                        BROKE A WINDOW OUT OF A
                                          HOUSE.

PARKIN

N

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:41 PM CDTSevere Thunderstorm WarningABRJones49 min
Jul 15, 7:50 PM CDTSevere Thunderstorm WarningABRStanley40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.